Alert archive / Nebraska / Winter Weather Advisories in 2023
Winter Weather Advisory 21, NWS North Platte, NE
NWS North Platte, NE issued this winter weather advisory at Nov 23, 2023, 2:02 AM CST for Blaine County, Custer County, Nebraska. It took effect at Nov 24, 2023, 12:00 AM CST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2023, 2:02 AM CST (08:02 UTC)
- In effect from
- Nov 24, 2023, 12:00 AM CST
- Expired
- Nov 25, 2023, 12:00 PM CST
- In force
- 36 hr
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Custer County, NE
The radar
The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3406 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this winter weather advisory went out at Nov 22, 11:49 PM CST, 2 hours 13 minutes earlier. Its key messages:
- Much colder on Thanksgiving, with snow developing across the Panhandle into the Sandhills in the evening.
- A long duration (36 - 48 hour) snow event will likely impact much of western and portions of central Nebraska, beginning the evening of Thanksgiving and ending late Saturday. Those with post-holiday travel plans across area should plan accordingly and monitor future forecasts as hazardous travel conditions will be likely at times.
- The Winter Storm Watch has been expanded to include southwest, south central, and portions of north central Nebraska.
- Well-below normal temperatures persist through this weekend before trending back to just below to near seasonal values for the middle of next week.
Area forecast discussion, Nov 22, 11:49 PM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1149 PM CST Wed Nov 22 2023 .KEY MESSAGES... - Much colder on Thanksgiving, with snow developing across the Panhandle into the Sandhills in the evening. - A long duration (36 - 48 hour) snow event will likely impact much of western and portions of central Nebraska, beginning the evening of Thanksgiving and ending late Saturday. Those with post-holiday travel plans across area should plan accordingly and monitor future forecasts as hazardous travel conditions will be likely at times. - The Winter Storm Watch has been expanded to include southwest, south central, and portions of north central Nebraska. - Well-below normal temperatures persist through this weekend before trending back to just below to near seasonal values for the middle of next week. && .SYNOPSIS... Issued at 245 PM CST Wed Nov 22 2023 Recent GOES-16 WV and RAP 500-mb analysis showed broad ridging off the California coast, extending into the Four Corners region. Further east of this feature, a positively-tilted upper-level trough of low pressure was centered over northern Mexico. Another upper- level trough was noted across the eastern US. Further north of this feature, a broad upper-level trough was apparent over the Hudson Bay, with an elongated surface trough extending southwest across the northern Plains from this feature. A developing upper-level trough was noted across British Columbia/Pacific Northwest. All of these features combined has resulted in northwesterly flow aloft across western and north central Nebraska. At the surface, an associated cold front extending from a surface low across the Upper Midwest was advancing south across the Dakotas with a trailing warm front draped southward across eastern Nebraska. Strong low-level warm air advection (WAA) has overspread the area in response to the surface warm front resulting in one more day of well-above normal temperatures across the area. At 2 PM CT, temperatures ranged from 64 degrees at O'Neill to 70 degrees at Imperial. && .SHORT TERM /THROUGH TONIGHT/... Issued at 245 PM CST Wed Nov 22 2023 Tonight...The aforementioned surface low will continue southeast into the Great Lakes with the surface cold front sweeping through the forecast area through early tonight. Strong cold air advection (CAA) will begin to encompass the area in the wake of the frontal passage, however, increased cloudiness will allow temperatures to remain in the 20s. Thanksgiving Day...Winter comes knocking just in time for the Thanksgiving holiday. Daytime temperatures will fall 10 to 15 degrees below seasonal values which is a 180 degree flip from today's 15 to 20 degrees above normal temperatures. With 3 to 5 mb/3 hour pressure rises and strong cold air advection (CAA), northeasterly winds will become breezy with widespread gusts of 20 to 25 miles per hour. High temperatures will range from 30 degF across northern Nebraska to near 40 degF under overcast skies. However, with continued breezy winds, wind chill values will struggle to get out of the 20 degF range through the day. With these much colder temperatures as compared to today's, make sure to bundle up if out and about. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Issued at 245 PM CST Wed Nov 22 2023 Focus quickly turns to the long duration (36 - 48 hour) snow event will likely impact much of western, southwestern, and portions of central Nebraska, beginning the evening of Thanksgiving and ending late Saturday. The previously mentioned developing upper-level trough across the Pacific Northwest will dive southeast into the Great Basin, becoming closed off late Thursday. Light snow will begin to develop across the Pine Ridge and further west as early as Thursday afternoon with ample cold air and moisture aloft in place. As pressure height falls increase ahead of the disturbance, with increasing upper-level divergence, lift will begin to increase resulting in widespread light to moderate snow across all of western Nebraska by sunrise on Friday, generally areas west of Highway 83. Snow will gradually shift south and east into southwest and south central Nebraska during the day Friday. Snow will persist through the day on Friday into early Saturday before gradually tapering off in the afternoon hours as mid-level dry air begins to work into the area. Continuing to see a dry and fluffy snow with this event given the ample cold air and lift within the dendritic growth zone (DGZ). As stated in the previous forecast, storm total snow amounts were on the conservative side. However, trends in ensemble and deterministic model solutions have begun to become more in agreement. With collaboration with WPC and neighboring offices, snow amounts have increased substantially from the inherited forecast with 4 to 7 inches of snow across the western Sandhills and 3 to 5 inches for southwest into south central and north central Nebraska and far northwest Sandhills. For areas further east, generally along Highway 183, 1 to 3 inches is expected. Given the expected snowfall amounts and anticipated impacts to post- holiday travel, did expand the Winter Storm Watch to include southwest, south central, and portions of north central Nebraska. Those with travel plans should plan accordingly and make sure to stay up to date on the latest forecast. Outside of snow, it will be rather cold, especially Friday and Saturday where high temperatures will be 15 to 20 degrees below seasonal values. Daytime highs on both days are forecast to remain in the 20s. The signal for anomalously cold temperatures for both days is supported by the ECMWF Extreme Forecast Index (EFI) showing high negative anomalies across much of the forecast area. Temperatures "warm" back into the 30s on Sunday, though still remaining below normal. After a busy end to the holiday weekend, quiet and dry conditions return across western and north central Nebraska heading into next week. High temperatures gradually trend back to just below to near climatological values by the middle of next week. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1146 PM CST Wed Nov 22 2023 VFR conditions are expected through the forecast period. Main aviation concern will be increasing cloud cover late in the period with lowering ceilings. For now, some high-end MVFR is possible at either terminal but this will need monitored. Winds remain fairly constant out of the north-northeast with only slight gusts at LBF expected during the daytime Thursday with peak speeds around 20 knots. && .LBF WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Thursday evening through late Friday night for NEZ004-022>025-035>037-056>059-069>071-094. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...NMJ
Hazardous weather outlook, Nov 22, 3:38 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 338 PM CST Wed Nov 22 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-232145- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 338 PM CST Wed Nov 22 2023 /238 PM MST Wed Nov 22 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow is expected to develop over northwestern Nebraska Thursday night and spread south and southeast into Saturday. A winter storm watch is in effect from Thursday night through Sa.turday morning for the majority of north central Nebraska and southwest Nebraska. There is a potential for 3 to 7 inches of snow with locally higher amounts. Cold wind chills are expected Saturday morning through Monday morning with readings into the negative single digits across northwest Nebraska. Persons planning travel or others with outdoor interests should monitor the latest forecasts and statements relating to this approaching winter weather event. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 1:23 AM CST | Winter Storm Warning | LBF | Arthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more | 59 hr |
Nearby
Winter Weather Advisories in Nebraska, 2023Every winter weather advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.